If you need to have infusion (having your meds dripped intravenously) treatments to deal with cancer, you’ll learn about infusion reactions. Don’t go to a Happy Place in your mind. Listen up.
Infusion reactions can include: dizziness, weakness, nausea, itchy skin, muscle pain, sore throat, chills, fever and lots more. My reaction of choice starts with severe chills that suddenly start from inside my body and vibrate outwards, accompanied by muscle contractions that make my teeth chatter, making it pretty impossible to speak. Then my arms and legs retract like lizard claws. Ed Wood Jr’s classic horror movies come to mind, because my cheesey alien re-enactment instantly terrifies whichever family member or friend is hanging out with me at the infusion center that day. It works every time and probably gives them bad dreams or scary thoughts. Sorry, pals. I didn’t mean to freak you out.
Rigors. That is what they call the shakey shakes and contracted muscles and clattery teeth . I didn’t associate this word with “rigor mortis,” but that is before I experienced them. Maybe it is because the staff at the hospital where I am being treated pronounce the word “rye’-gurs.” I didn’t realize it was the same word that I pronounce “riggers.”
The “mortis” part is not immediately relevant here because I am pretty much alive and well. It’s a different story when a vigorous bout of rigors kicks in, bringing plummeting blood pressure and painfully difficult breathing into the picture. Within a minute (for real), the medical staff appears with somber, unblinking focus AND their Rx-loaded crash-cart. A person gets the message that “mortis” might be a concern.
I was pretty flippant about the possibility of getting “the shakes” while being infused with an otherwise remarkably effective monoclonal antibody called “rituximab.” I ignored the possibilities of infusion reactions, until I started having them too often. Four out of seven infusions.
Sometimes, the reaction happens the day after an infusion. Last week I had a relatively mild (my opinion) case of the chills while working my volunteer shift at the Cancer Center building on the hospital campus. The next thing I knew I was told to get horizontal on a gurney in a treatment room. A minute later, there was the infusion-center’s super-concerned medical team standing in a near-semi-circle around me.
Looking up at the now-familiar faces arranged in their usual places in front of my blanket-wrapped body, I had this flash that we were a living tableau that resembled a Nativity scene. It’s August, so I can’t say the head-snapping idea was seasonally-influenced. I’m not saying I’m Baby Jesus. I’m definitely not anyone’s Virgin Mother, either. (Joseph’s pretty much an empty suit, and none were present that day.) Maybe “you had to be there.” The image made me giggle, right through the chills. If any of the people at the ITA who helped me last Wednesday read this: now you know why I was laughing. And shaking.
I love this monoclonal antibody that targets and destroys the naughty B-cells in my bone marrow. But my immune system doesn’t seem to care about what I love. The likelihood of having highly effective treatment (measured by “progression-free survival”) is significantly increased when Rituxan is in the mix. Clinical evidence reads like a great advertorial, touting that the stuff makes a big difference.
This biologic is used nearly universally in treating many variants of non-Hodgkin lymphoma. It is the basis or key adjunct of most infusions for lymphomas, as well as a range of serious immune disorders.
Yes, there are risks associated with this therapeutic agent, but it’s also highly risky to be a passenger in my car when I’m driving. There is no DMV evidence about my driving skills. But the risks are for real. Ask my friends.